Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 8, 2021, 4:07 PM EDT for Greenup County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2021, 4:07 PM EDT (20:07 UTC)
- Expired
- Oct 8, 2021, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 30
County Greenup County, KY
The radar
The Charleston,WV radar (KRLX), 108 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WWUS81 KRLX 082007
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Fri Oct 8 2021
KYZ101-082030-
Greenup KY-
407 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of central Greenup
County through 430 PM EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin Furnace, or 10 miles south of Wheelersburg, moving northeast
at 15 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Portsmouth, Greenup, Load, Franklin Furnace, Grays Branch and
Sciotoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 8290 3876 8289 3875 8288 3873 8287
3869 8288 3866 8286 3861 8285 3858 8284
3856 8281 3850 8291 3858 8301
TIME...MOT...LOC 2006Z 230DEG 12KT 3859 8290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
20What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 8, 1:49 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 8, 1:49 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 149 PM EDT Fri Oct 8 2021 .SYNOPSIS... Upper low slowly lifting into the Great Lakes provides daily shower and thunderstorm chances through Saturday. High pressure brings dry weather for Sunday into the start of the next week. && .NEAR TERM /THROUGH SATURDAY/... As of 1229 PM Friday... Upper level low moving northeast into the Great Lakes region will continue to bring abundant low level moisture to the local area through Saturday. Sfc dewpoints in the 60s, and PWATs reaching 1.5 inches in a low CAPE and low shear environment will allow for light showers or afternoon storms. Any convection will move slowly, providing the threat for minor localized water issues with the stronger storms. There is a marginal risk for excessive rainfall for portions of southern WV and southwest VA, with localized water issues possible. Convection is expected to diminish in intensity or dissipate by sunset. Only light showers will be possible tonight. Satellite imagery shows the area about to enter to the dry slot of the broad low pressure system, this will agree with the decrease in convection activity expected this afternoon and tonight. Convection could flare up Saturday afternoon, but should be weak under similar afternoon environment. Tonight's low temperatures will drop into the lower 60s lowlands, ranging into the lower 50s higher elevations. Highs on Saturday will range from the upper 70s lowlands, into the mid 50s northeast mountains. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 150 PM Friday... Showers will linger late Saturday night into Sunday across eastern zones as shortwave pulls off to the east. Otherwise, drier and warmer conditions will take hold across the area as the day progresses Sunday, with upper ridge building across the area. Even warmer on Monday, as southerly flow increases out ahead of the next system. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 1200 PM Friday... Weather still relatively dry to start the long term period. A low pressure system/upper shortwave will move northeast out of the plains into the Great Lakes region, eventually sweeping a cold front across the area early in the period. This will result in showers, possibly an isolated thunderstorm to start the period. Rainfall amounts should generally be light. Drier, and continued warm weather takes hold for mid week with upper ridge rebuilding across the area. Another system and associated cold front expected to affect the area late in the period/towards the end of the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 1229 PM Friday... A disturbance well to the west will continue to pull moisture from the south resulting in isolated to scattered light showers. A thunderstorm or two are possible during the peak heating hours, but any storm should dissipate around sunset. Light showers could continue tonight although they will become more isolated in nature. At this time, it is unsure if these showers could affect terminals directly, so left them out of the TAF overnight tonight. All showers or storms will be able to produce brief periods of MVFR/IFR along their path. Satellite imagery show a dry slot associated with the aforementioned low pressure. If this feature prevail tonight bringing mostly clear skies, areas of dense fog will be possible over river valleys and areas that received rainfall during the afternoon and evening hours. Dense fog will likely produce IFR/LIFR conditions at the most protected river valleys and MVFR/IFR conditions elsewhere. Any overnight fog will lift into low MVFR stratus and the to VFR by mid morning. The chance for showers/storms returns Saturday afternoon when there will be better instability to sustain thunderstorms. Light southeast winds becoming calm overnight. Then, continuing near calm or light and variable on Saturday, except a little gusty near storms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and intensity of precipitation may vary from forecast. Extent and intensity of fog overnight may vary from the TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M H M H M H H M M M H H EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY M H M H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... IFR possible in mountain/river valley fog Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/SL NEAR TERM...ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ/04
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Charleston WV 506 AM EDT Fri Oct 8 2021 VAZ003-004-WVZ024>026-033-034-515>518-090915- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for southwest Virginia, and the southern coal fields of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall today as showers and isolated thunderstorms move across the area. Heavy downpours will be possible, which could lead to localized flooding issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526- 090915- Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV- Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur- Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and much of West Virginia. .DAY ONE...Today and Tonight. Showers and isolated thunderstorms will move across the area today. Heavy downpours will be possible, which could lead to localized water issues. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101-102-OHZ066-067-075-076-083>085-090915- Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs- 506 AM EDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 8, 2:43 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Fri Oct 8 2021
OHZ086-081930-
Gallia OH-
243 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northeastern Gallia
County through 330 PM EDT...
At 242 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rio Grande, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rio Grande, Vinton and Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
&&
LAT...LON 3879 8233 3881 8243 3902 8240 3894 8213
TIME...MOT...LOC 1842Z 196DEG 6KT 3885 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Oct 8, 2:56 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
256 PM EDT Fri Oct 8 2021
KYZ101-102-OHZ087-081945-
Greenup KY-Carter KY-Lawrence OH-
256 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of southeastern
Greenup, east central Carter and west central Lawrence Counties
through 345 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oldtown, or near Grayson, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ironton, Greenup, Greenbo Lake, Oldtown, Naples, Franklin Furnace,
Flatwoods, Russell, Raceland, Worthington, Wurtland, Bellefonte,
Hanging Rock and Hopewell.
This includes Interstate 64 in Kentucky between mile markers 174 and
176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3862 8289 3863 8286 3859 8285 3857 8281
3860 8274 3865 8277 3866 8270 3851 8267
3834 8289 3841 8300
TIME...MOT...LOC 1855Z 208DEG 13KT 3841 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
08Special weather statement, Oct 8, 3:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 PM EDT Fri Oct 8 2021
OHZ085-086-WVZ007-082000-
Meigs OH-Gallia OH-Mason WV-
332 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of west central Meigs,
northeastern Gallia and northwestern Mason Counties through 400 PM
EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gallipolis, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall occurring with this
storm may lead to localized flooding.
Locations impacted include...
Point Pleasant, Gallipolis, Middleport, Cheshire, Lakin and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3879 8224 3884 8233 3906 8221 3894 8196
TIME...MOT...LOC 1929Z 225DEG 8KT 3888 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 3:42 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
342 PM EDT Fri Oct 8 2021
KYZ101-103-OHZ087-082015-
Boyd KY-Greenup KY-Lawrence OH-
342 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of northeastern Boyd,
southeastern Greenup and central Lawrence Counties through 415 PM
EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ironton, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall occurring with this
storm may lead to localized flooding.
Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Flatwoods, Russell,
Raceland, Worthington, Wurtland, Bellefonte, Aid, Westwood, Hanging
Rock, Summit and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3859 8276 3860 8274 3861 8275 3868 8271
3868 8270 3872 8269 3859 8241 3840 8270
3847 8282
TIME...MOT...LOC 1941Z 217DEG 10KT 3851 8270
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 4:02 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Fri Oct 8 2021
OHZ086-087-WVZ006-007-082030-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-
402 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of south central
Gallia, southeastern Lawrence, southwestern Mason and north central
Cabell Counties through 430 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Proctorville, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Proctorville, Barboursville, Crown City, Athalia, Pea Ridge, Green
Bottom and Scottown.
This includes Interstate 64 in West Virginia between mile markers 16
and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3841 8231 3847 8245 3868 8234 3857 8210
TIME...MOT...LOC 2001Z 212DEG 6KT 3852 8231
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20Special weather statement, Oct 8, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
407 PM EDT Fri Oct 8 2021
KYZ101-082030-
Greenup KY-
407 PM EDT Fri Oct 8 2021
...A strong thunderstorm will impact portions of central Greenup
County through 430 PM EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin Furnace, or 10 miles south of Wheelersburg, moving northeast
at 15 mph.
HAZARD...Winds in excess of 30 mph. Torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall is also occurring
with this storm and may lead to localized flooding.
Locations impacted include...
Portsmouth, Greenup, Load, Franklin Furnace, Grays Branch and
Sciotoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 8290 3876 8289 3875 8288 3873 8287
3869 8288 3866 8286 3861 8285 3858 8284
3856 8281 3850 8291 3858 8301
TIME...MOT...LOC 2006Z 230DEG 12KT 3859 8290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
20The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 2:39 PM EDT | Special Weather Statement | RLX | Kanawha | 36 min |
| Oct 8, 4:02 PM EDT | Special Weather Statement | RLX | Cabell | 28 min |
| Oct 8, 4:10 PM EDT | Special Weather Statement | RLX | Mason | 35 min |
| Oct 8, 4:35 PM EDT | Special Weather Statement | RLX | McDowell | 25 min |
| Oct 8, 4:52 PM EDT | Special Weather Statement | RLX | Mason | 23 min |
| Oct 8, 5:38 PM EDT | Special Weather Statement | RLX | Mason | 37 min |
| Oct 8, 6:09 PM EDT | Special Weather Statement | RLX | Wyoming | 36 min |
| Oct 8, 6:14 PM EDT | Special Weather Statement | RLX | Lincoln | 31 min |
| Oct 8, 6:38 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| Oct 8, 6:53 PM EDT | Special Weather Statement | RLX | Putnam | 22 min |
| Oct 8, 7:20 PM EDT | Flash Flood Warning | RLX | Cabell, Mason, Putnam | 3 hr |
| Oct 8, 7:59 PM EDT | Special Weather Statement | RLX | Putnam | 31 min |
| Oct 8, 2:43 PM EDT | Special Weather Statement | RLX | Gallia | 47 min |
| Oct 8, 3:32 PM EDT | Special Weather Statement | RLX | Gallia | 28 min |
| Oct 8, 3:42 PM EDT | Special Weather Statement | RLX | Lawrence | 33 min |
| Oct 8, 4:32 PM EDT | Special Weather Statement | RLX | Lawrence | 28 min |
| Oct 8, 2:56 PM EDT | Special Weather Statement | RLX | Greenup | 49 min |
| Oct 8, 5:15 PM EDT | Areal Flood Warning | RLX | Greenup | 2 hr |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.